Joint convergence of several copies of different patterned random matrices

Riddhipratim Basu (University of California, Berkeley)
Arup Bose (Indian Statistical Institute)
Shirshendu Ganguly (University of Washington)
Rajat Subhra Hazra (University of Zurich)


We study the joint convergence of independent copies of several patterned matrices in the non-commutative probability setup. In particular, joint convergence holds for the well known Wigner, Toeplitz, Hankel, Reverse Circulant and Symmetric Circulant matrices. We also study some properties of the limits. In particular, we show that copies of Wigner becomes asymptotically free with copies of any of the above other matrices.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-33

Publication Date: September 28, 2012

DOI: 10.1214/EJP.v17-1970


  • Anderson, Greg W.; Guionnet, Alice; Zeitouni, Ofer. An introduction to random matrices. Cambridge Studies in Advanced Mathematics, 118. Cambridge University Press, Cambridge, 2010. xiv+492 pp. ISBN: 978-0-521-19452-5 MR2760897
  • Bai, Zhidong; Silverstein, Jack W. Spectral analysis of large dimensional random matrices. Second edition. Springer Series in Statistics. Springer, New York, 2010. xvi+551 pp. ISBN: 978-1-4419-0660-1 MR2567175
  • S. Banerjee and A. Bose. Noncrossing partitions, Catalan words and the semicircular law. To appear in J. Theoret. Probab., 2011. URL rl
  • Benaych-Georges, Florent. Rectangular random matrices, entropy, and Fisher's information. J. Operator Theory 62 (2009), no. 2, 371--419. MR2552088
  • Benaych-Georges, Florent. Rectangular random matrices, related convolution. Probab. Theory Related Fields 144 (2009), no. 3-4, 471--515. MR2496440
  • Benaych-Georges, F.; Guionnet, A.; Maida, M. Fluctuations of the extreme eigenvalues of finite rank deformations of random matrices. Electron. J. Probab. 16 (2011), no. 60, 1621--1662. MR2835249
  • Biane, Philippe. On the free convolution with a semi-circular distribution. Indiana Univ. Math. J. 46 (1997), no. 3, 705--718. MR1488333
  • Bose, Arup; Sen, Arnab. Another look at the moment method for large dimensional random matrices. Electron. J. Probab. 13 (2008), no. 21, 588--628. MR2399292
  • Bose, Arup; Hazra, Rajat Subhra; Saha, Koushik. Convergence of joint moments for independent random patterned matrices. Ann. Probab. 39 (2011), no. 4, 1607--1620. MR2857252
  • Bose, Arup; Subhra Hazra, Rajat; Saha, Koushik. Half independence and half cumulants. Electron. Commun. Probab. 16 (2011), 405--422. MR2831080
  • Bryc, Włodzimierz; Dembo, Amir; Jiang, Tiefeng. Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab. 34 (2006), no. 1, 1--38. MR2206341
  • Capitaine, Mireille; Donati-Martin, Catherine; Féral, Delphine. The largest eigenvalues of finite rank deformation of large Wigner matrices: convergence and nonuniversality of the fluctuations. Ann. Probab. 37 (2009), no. 1, 1--47. MR2489158
  • Capitaine, M.; Donati-Martin, C.; Féral, D.; Février, M. Free convolution with a semicircular distribution and eigenvalues of spiked deformations of Wigner matrices. Electron. J. Probab. 16 (2011), no. 64, 1750--1792. MR2835253
  • Capitaine, M.; Casalis, M. Asymptotic freeness by generalized moments for Gaussian and Wishart matrices. Application to beta random matrices. Indiana Univ. Math. J. 53 (2004), no. 2, 397--431. MR2060040
  • Capitaine, M.; Donati-Martin, C. Strong asymptotic freeness for Wigner and Wishart matrices. Indiana Univ. Math. J. 56 (2007), no. 2, 767--803. MR2317545
  • Collins, Benoît. Moments and cumulants of polynomial random variables on unitary groups, the Itzykson-Zuber integral, and free probability. Int. Math. Res. Not. 2003, no. 17, 953--982. MR1959915
  • B. Collins and P. 'Sniady. Integration with respect to the Haar measure on unitary, orthogonal and symplectic group. Comm. Math. Phys., 264penalty0 (3):penalty0 773--795, 2006. ISSN 0010-3616. doi10.1007/s00220-006-1554-3. URL rl
  • Collins, Benoît; Guionnet, Alice; Maurel-Segala, Edouard. Asymptotics of unitary and orthogonal matrix integrals. Adv. Math. 222 (2009), no. 1, 172--215. MR2531371
  • Couillet, Romain; Debbah, Mérouane; Silverstein, Jack W. A deterministic equivalent for the analysis of correlated MIMO multiple access channels. IEEE Trans. Inform. Theory 57 (2011), no. 6, 3493--3514. MR2817033
  • Dykema, Ken. On certain free product factors via an extended matrix model. J. Funct. Anal. 112 (1993), no. 1, 31--60. MR1207936
  • D. Féral and S. Péché. The largest eigenvalue of rank one deformation of large Wigner matrices. Comm. Math. Phys., 272penalty0 (1):penalty0 185--228, 2007. ISSN 0010-3616. doi10.1007/s00220-007-0209-3. URL rl
  • Fulton, William. Eigenvalues of sums of Hermitian matrices (after A. Klyachko). Séminaire Bourbaki. Vol. 1997/98. Astérisque No. 252 (1998), Exp. No. 845, 5, 255--269. MR1685640
  • Hammond, Christopher; Miller, Steven J. Distribution of eigenvalues for the ensemble of real symmetric Toeplitz matrices. J. Theoret. Probab. 18 (2005), no. 3, 537--566. MR2167641
  • Hiai, Fumio; Petz, Dénes. Asymptotic freeness almost everywhere for random matrices. Acta Sci. Math. (Szeged) 66 (2000), no. 3-4, 809--834. MR1804226
  • Hiai, Fumio; Petz, Dénes. The semicircle law, free random variables and entropy. Mathematical Surveys and Monographs, 77. American Mathematical Society, Providence, RI, 2000. x+376 pp. ISBN: 0-8218-2081-8 MR1746976
  • C. Male. The norm of polynomials in large random and deterministic matrices. To appear in Prob. Theory Related Fields. 2012.
  • Nica, Alexandru; Speicher, Roland. Lectures on the combinatorics of free probability. London Mathematical Society Lecture Note Series, 335. Cambridge University Press, Cambridge, 2006. xvi+417 pp. ISBN: 978-0-521-85852-6; 0-521-85852-6 MR2266879
  • Oraby, Tamer. The spectral laws of Hermitian block-matrices with large random blocks. Electron. Comm. Probab. 12 (2007), 465--476. MR2365648
  • S. Péché. The largest eigenvalue of small rank perturbations of Hermitian random matrices. Probab. Theory Related Fields, 134penalty0 (1):penalty0 127--173, 2006. ISSN 0178-8051. doi10.1007/s00440-005-0466-z. URL rl
  • Pastur, L.; Vasilchuk, V. On the law of addition of random matrices. Comm. Math. Phys. 214 (2000), no. 2, 249--286. MR1796022
  • Rashidi Far, Reza; Oraby, Tamer; Bryc, Wlodek; Speicher, Roland. On slow-fading MIMO systems with nonseparable correlation. IEEE Trans. Inform. Theory 54 (2008), no. 2, 544--553. MR2444540
  • Ryan, Øyvind. On the limit distributions of random matrices with independent or free entries. Comm. Math. Phys. 193 (1998), no. 3, 595--626. MR1624843
  • Schultz, Hanne. Non-commutative polynomials of independent Gaussian random matrices. The real and symplectic cases. Probab. Theory Related Fields 131 (2005), no. 2, 261--309. MR2117954
  • Shlyakhtenko, Dimitri. Random Gaussian band matrices and freeness with amalgamation. Internat. Math. Res. Notices 1996, no. 20, 1013--1025. MR1422374
  • Speicher, Roland. On universal products. Free probability theory (Waterloo, ON, 1995), 257--266, Fields Inst. Commun., 12, Amer. Math. Soc., Providence, RI, 1997. MR1426844
  • Speicher, Roland. Combinatorial theory of the free product with amalgamation and operator-valued free probability theory. Mem. Amer. Math. Soc. 132 (1998), no. 627, x+88 pp. MR1407898
  • Speicher, Roland. Free probability theory. The Oxford handbook of random matrix theory (2011). Oxford Univ. Press. 452--470. MR2932642
  • A. M. Tulino and S. Verd'u. Random matrices and wireless communications, volume vol. 1 of Fundations and Trends in Communications and Information Theory. Now Publishers Inc., 2004.
  • Voiculescu, Dan. Addition of certain noncommuting random variables. J. Funct. Anal. 66 (1986), no. 3, 323--346. MR0839105
  • Voiculescu, Dan. Limit laws for random matrices and free products. Invent. Math. 104 (1991), no. 1, 201--220. MR1094052
  • Voiculescu, Dan. A strengthened asymptotic freeness result for random matrices with applications to free entropy. Internat. Math. Res. Notices 1998, no. 1, 41--63. MR1601878
  • Wigner, Eugene P. On the distribution of the roots of certain symmetric matrices. Ann. of Math. (2) 67 1958 325--327. MR0095527

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.